Wednesday, October 1, 2014
Attention Deficit Hyperactivity Disorder
Long term use of Adderall and weight gain
I'm a 37 year old female and have been taking regular Adderall 20 mg 2x day for over 10 years for ADHD. Up until a couple of years ago I lost weight as one of the side effects of Adderall, which for once was a good thing.
I’ve noticed within the past couple of years that I just can’t seem to keep my weight down. I gained quite a bit of weight and struggle to lose it. I go to the gym on a regular basis and try to eat healthy. What I’m wondering is that due to the long term use of Adderall, is it causing my metabolism to slow down and therefore cause weight gain. Has anyone experienced this?
People with ADHD tend to be bigger (taller and heavier) than age and sex norms. There is a high rate of bulimia in ADHD because of the impulsiveness that is one of the core symptoms of ADHD. The Adderall probably suppressed the natural tendency to be overweight.
You might want to consider an eating disorders program. It will also be important to get help organizing your diet; you cannot expect to lose weight rapidly; you would just regain it right away.
Rather than going on a reducing diet, you need to change your eating habits for a lifelong eating pattern. A dietitian and/or coach could help with this.
L Eugene Arnold, MD, MEd
Professor Emeritus of Psychiatry
College of Medicine
The Ohio State University